Statin Intolerance, Anti-HMGCR Antibodies, and Immune Checkpoint Inhibitor-Associated Myositis: A “Two-Hit” Autoimmune Toxicity or Clinical Predisposition?

Mitchell S. von Itzstein, Shaheen Khan, Vinita Popat, Rong Lu, Saad A. Khan, Farjana J. Fattah, Jason Y. Park, Bonnie L. Bermas, David R. Karp, Murtaza Ahmed, Jessica M. Saltarski, Yvonne Gloria-McCutchen, Yang Xie, Quan Zhen Li, Edward K. Wakeland, David E. Gerber

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

Immune-related adverse events induced by immune checkpoint inhibitor (ICI) therapy may affect diverse organ systems, including skeletal and cardiac muscle. ICI-associated myositis may result in substantial morbidity and occasional mortality. We present a case of a patient with advanced non-small cell lung cancer who developed grade 4 myositis with concurrent myocarditis early after initiation of anti-programmed death ligand 1 therapy (durvalumab). Autoantibody analysis revealed marked increases in anti-3-hydroxy-3-methylglutaryl-coenzyme A reductase antibody levels that preceded clinical toxicity, and further increased during toxicity. Notably, the patient had a history of intolerable statin myopathy, which had resolved clinically after statin discontinuation and prior to ICI initiation. This case demonstrates a potential association between statin exposure, autoantibodies, and ICI-associated myositis.

Original languageEnglish (US)
Pages (from-to)e1242-e1245
JournalOncologist
Volume25
Issue number8
DOIs
StatePublished - Aug 1 2020

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Statin Intolerance, Anti-HMGCR Antibodies, and Immune Checkpoint Inhibitor-Associated Myositis: A “Two-Hit” Autoimmune Toxicity or Clinical Predisposition?'. Together they form a unique fingerprint.

Cite this